Nebraska, 2013

Hail and Damaging Winds in Nebraska, June 27, 2013

June 27, 2013 · NWS OAX · 8 events in 5 counties and zones

An area of thunderstorms developed overnight across northeast Nebraska along the nose of a strong low level jet. These storms continued to move southeast across southeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An area of thunderstorms developed overnight across northeast Nebraska along the nose of a strong low level jet. These storms continued to move southeast across southeast Nebraska. Heavy rain, damaging winds nearing 70 miles per hour and hail were reported across southeast Nebraska. Several trees were uprooted and power lines were down near Adams in Gage county and in Saline county center pivots were damaged and trees downed east of Dorchester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 27, 5:05 AM CST, 55 minutes earlier.

Area forecast discussion, Jun 27, 5:05 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
605 AM CDT THU JUN 27 2013

.AVIATION...

12Z TAFS FOR KOMA...KLNK...KOFK.

SCATTERED TSTMS SHOULD AFFECT THE TAF SITES...WITH TEMPORARY MVFR
CONDITIONS POSSIBLE. KEPT MENTION OF TSRA AT KOFK UNTIL MID
DAY...BUT INTO MID AFTN AT KOMA AND KLNK. SOME STORMS MAY PRODUCE
GUSTY WINDS...SO DID INCLUDE MENTION OF THAT. LATER TODAY AND INTO
TONIGHT...EXPECT VFR CONDITIONS AND FAIRLY LIGHT WINDS. MODELS
SHOW SOME MOISTURE AROUND 8000 FEET LATE TONIGHT...BUT DID NOT
ADD ANOTHER GROUP FOR THAT AT THIS POINT.

MILLER

&&

.PREV DISCUSSION... /ISSUED 332 AM CDT THU JUN 27 2013/

DISCUSSION...
QUIET WEATHER WILL ONCE AGAIN BE INTERRUPTED BY NOCTURNAL/MORNING
CONVECTION...WITH A CONTINUED CHANCE THROUGH THE DAY.  SUBJECTIVE
00Z UPPER AIR ANALYSIS INDICATES A STRENGTHENING UPPER-LEVEL HIGH
OVER THE DESERT SOUTHWEST...WITH 500MB HEIGHTS AS HIGH AS 5960M WITH
WIDESPREAD 60-90M HEIGHT RISES ACROSS AREAS WEST OF THE ROCKIES.  A
SEASONALLY STRONG UPPER-LEVEL JET WAS IMPINGING ON THE PACIFIC
NORTHWEST...WITH UP TO 130KT WINDS.  BROAD 850MB LOW EXTENDED ACROSS
THE ROCKIES...WITH RIDGING OVER THE CENTRAL PLAINS.  A DRY POCKET
WAS NOTED UNDER THE RIDGE...WITH 850MB DEWPOINTS OF -2C TO 2C IN
EASTERN NEB/EASTERN KS/SOUTHEAST SD.  HIGHER 850MB MOISTURE DID
EXTEND FROM TX INTO THE HIGH PLAINS...AND RAP ANALYSIS INDICATED A
STRENGTHENING LOW-LEVEL JET REACHING FROM THE HIGH PLAINS INTO
SOUTHERN SD...WHERE HIGHER 850MB MOISTURE WAS POOLING.  AN AREA OF
SHOWERS WITH ISOLATED THUNDER HAS BLOSSOMED OVER
CENTRAL/SOUTHEASTERN SD...WITH ECHOES JUST REACHING NORTH CENTRAL TO
NORTHEAST NEB BUT NOT MUCH HITTING THE GROUND YET AT AREA OB SITES.

MAIN FORECAST CONCERNS ARE SHOWERS/THUNDERSTORMS TODAY...FOLLOWED BY
QUIET AND COOLER WEATHER.  SHOWERS/ISOLATED THUNDER SHOULD CONTINUE
TO FESTER ON THE NOSE OF THE LOW-LEVEL JET...AND SHOULD BE ABLE TO
DROP INTO NORTHEAST NEB BY AROUND DAYBREAK AS MID-LEVEL RIDGE AND
DRY AIR POCKET SLIDE EASTWARD...ALLOWING MOISTENING TO LOW LEVELS.
NAM/RAP/HRRR FORECAST SOUNDINGS KEEP THE PROFILE RATHER STABLE
THROUGH THE MORNING AROUND KOFK...SO AM THINKING CHARACTER OF THE
ACTIVITY WILL REMAIN MORE IN THE SHOWERS/ISOLATED THUNDER CATEGORY
THIS MORNING...RATHER THAN TURNING INTO SOMETHING MORE STORMY.
STORMS SHOULD FESTER THROUGH THE DAY...THOUGH THEY MIGHT LOSE SOME
COVERAGE NEAR MIDDAY AS 850MB LOW/BOUNDARY REORGANIZES.
MEANWHILE...SOUTHEAST NEB SHOULD BE ABLE TO DESTABILIZE A GOOD PART
OF THE DAY AHEAD OF THE SHOWERS.  AS 850MB FRONT SAGS INTO SOUTHEAST
NEB THIS AFTERNOON...WOULD EXPECT MORE OF A THUNDERSTORM MODE AS
STORMS DEVELOP IN A MORE UNSTABLE ENVIRONMENT.  BULK SHEAR
ENVIRONMENT WOULD SUPPORT MORE ORGANIZED STORMS DOWN THERE...BUT
STORM DEVELOPMENT REMAINS CONDITIONAL ON WHETHER THE SOUTHERN CWA
REMAINS CLEAR LONG ENOUGH TO DESTABILIZE.  IF IT DOES...COULD SEE A
FEW STORMS REACH SEVERE LIMITS IN SOUTHEAST NEB...WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREATS.  STORMS WILL CONTINUE TO SLIDE
SOUTH AND OUT OF THE AREA BY MID-EVENING.

UPPER-LEVEL FLOW WILL BECOME NORTHWESTERLY TONIGHT/FRIDAY AS INTENSE
UPPER-LEVEL RIDGE CONTINUES TO STRENGTHEN IN THE SOUTHWEST US.
NORTHWESTERLY FLOW WILL BRING COOLER TEMPERATURES BUT LARGELY DRY
WEATHER.  MODELS DO INDICATE A SHORTWAVE ROTATING AROUND THE EASTERN
US TROUGH ON SATURDAY THAT WOULD BRING SHOWERS INTO IOWA...BUT IT
LOOKS LIKE THE CWA WILL REMAIN WEST OF THE PRECIP.  THOUGH THE
TIMING VARIES AMONG MODEL RUNS AND SOLUTIONS...LONG-RANGE MODELS ARE
BECOMING MORE CONSISTENT IN INDICATING THAT THE EASTERN US UPPER-
LEVEL TROUGH WILL RETROGRADE INTO THE CENTRAL PLAINS AND
DEEPEN...POSSIBLY EVEN CUTTING OFF.  DRY NORTHEASTERLY FLOW DOES NOT
FAVOR MUCH PRECIPITATION...AND HAVE HELD PRECIP OUT OF THE FORECAST
AT LEAST THROUGH TUESDAY.  BEYOND THAT... MODEL BLENDS ARE FORCING
MUCH HIGHER CHANCES THAN I WOULD CHOOSE TO INCLUDE GIVEN THE AMOUNT
OF UNCERTAINTY AND POSSIBLITY FOR A DRY FETCH OF AIR...BUT LEFT THE
CHANCES IN FOR COLLABORATION PURPOSES.  DO NOT BELIEVE THAT TUESDAY
NIGHT THROUGH THURSDAY WOULD BE A WASHOUT...DESPITE PROLONGED PERIOD
OF PRECIP CHANCES...BUT COULD SEE PERIODS OF SHOWERS IF THE UPPER
LOW DOES INDEED DEEPEN AND RETROGRADE OVER THE CENTRAL PLAINS.
EITHER WAY...PATTERN WILL REMAIN COOLER THAN AVERAGE THROUGH NEXT
WORK WEEK AND ENTERING THE HOLIDAY WEEKEND.

MAYES

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 27, 3:01 AM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
401 AM CDT THU JUN 27 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-272315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
401 AM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING...MAINLY ALONG
AND NORTH OF INTERSTATE 80. A BETTER CHANCE FOR STORMS WILL
DEVELOP THIS AFTERNOON IN AREAS SOUTH OF INTERSTATE 80. IN
SOUTHEAST NEBRASKA...THERE IS A SLIGHT CHANCE THAT AFTERNOON
STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN RISKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MAYES

In the hours before

Special weather statement, Jun 27, 3:15 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
415 AM CDT THU JUN 27 2013

NEZ011-016-017-270945-
ANTELOPE NE-PIERCE NE-KNOX NE-
415 AM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANTELOPE...
NORTHWESTERN PIERCE AND SOUTHERN KNOX COUNTIES UNTIL 445 AM CDT...

AT 409 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF VERDIGRE...OR 22 MILES EAST OF
ONEILL...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLAINVIEW...CREIGHTON...VERDIGRE...BRUNSWICK...WINNETOON AND BAZILE
MILLS.

LAT...LON 4268 9827 4251 9757 4217 9783 4247 9830
      4262 9831
TIME...MOT...LOC 0909Z 294DEG 31KT 4257 9822

MILLER
Special weather statement, Jun 27, 3:47 AM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
447 AM CDT THU JUN 27 2013

NEZ011-016-017-271015-
ANTELOPE NE-PIERCE NE-KNOX NE-
447 AM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANTELOPE...NORTHWESTERN
PIERCE AND SOUTHWESTERN KNOX COUNTIES UNTIL 515 AM CDT...

AT 442 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF ORCHARD...OR 22 MILES EAST OF
ONEILL...MOVING SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLAINVIEW...CREIGHTON...BRUNSWICK AND WINNETOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4260 9824 4243 9765 4219 9782 4242 9830
      4251 9830
TIME...MOT...LOC 0942Z 297DEG 36KT 4249 9821

MILLER
Special weather statement, Jun 27, 5:36 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
636 AM CDT THU JUN 27 2013

NEZ065-078-271200-
SEWARD NE-SALINE NE-
636 AM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD AND NORTHEASTERN SALINE
COUNTIES UNTIL 700 AM CDT...

AT 633 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UTICA...OR 15 MILES EAST OF YORK...MOVING
SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEWARD...CRETE...MILFORD...UTICA...DORCHESTER...BEAVER CROSSING...
PLEASANT DALE...GOEHNER AND TAMORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4080 9737 4094 9737 4101 9729 4085 9691
      4063 9691 4055 9706
TIME...MOT...LOC 1133Z 311DEG 32KT 4089 9730

MILLER
Special weather statement, Jun 27, 5:47 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
647 AM CDT THU JUN 27 2013

NEZ050-051-065-066-271215-
BUTLER NE-SEWARD NE-SAUNDERS NE-LANCASTER NE-
647 AM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BUTLER...NORTHEASTERN
SEWARD...SOUTHWESTERN SAUNDERS AND NORTHERN LANCASTER COUNTIES UNTIL
715 AM CDT...

AT 643 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DAVID CITY...OR 20 MILES SOUTHEAST OF
COLUMBUS...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAVID CITY...VALPARAISO...BRAINARD...DWIGHT...GARLAND...BEE...
MALCOLM...RAYMOND AND GARRISON.

LAT...LON 4116 9728 4129 9712 4104 9665 4084 9688
TIME...MOT...LOC 1143Z 311DEG 32KT 4118 9713

MILLER

The radar

The Omaha radar (KOAX), 96 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Saline

When
June 27, 6:00 AM CST
Where
Saline County, 2 mi E of Dorchester
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.650, -97.082

Thunderstorm wind gusts estimated at around 60 mph damaged pivots and downed trees east of Dorchester. Time was estimated from radar.

Thunderstorm Wind, Gage

When
June 27, 6:45 AM CST
Where
Gage County, 0.87 mi NW of Cortland
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.510, -96.710

Several trees and power lines were downed and a grain bin toppled and pushed into a surrounding field by thunderstorm wind gusts estimated at around 70 mph.

Thunderstorm Wind, Gage

When
June 27, 6:55 AM CST
Where
Gage County, 0.87 mi SW of Adams
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.460, -96.510

Several large trees were uprooted and other tree and house damage was noted in the Adams area by thunderstorm wind gusts estimated at around 70 mph.

Hail, Johnson

When
June 27, 7:05 AM CST
Where
Johnson County, 1.72 mi ESE of Sterling
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.460, -96.340

Large hail was reported in the Sterling area by a spotter. The hail was probably at least golf ball-size, but some reports in the area stated a few stones could have reached softball-size.

Thunderstorm Wind, Johnson

When
June 27, 7:07 AM CST
Where
Johnson County, 0.87 mi SW of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.460, -96.380

Trees and power lines came down, some fell onto vehicles.

Thunderstorm Wind, Richardson

When
June 27, 8:00 AM CST
Where
Richardson County, Falls City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.070, -95.600

Several trees and power lines were blown down.

Hail, Jefferson

When
June 27, 11:55 AM CST
Where
Jefferson County, 3.16 mi E of Daykin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.320, -97.220

Hail, Jefferson

When
June 27, 12:35 PM CST
Where
Jefferson County, 2.81 mi S of Diller
Measured
0.75 in hail
Reported by
Public
Coordinates
40.060, -96.940

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466049, 449325, 449326, 452890, 449327, 449329, 449322, 449323.